external wrap. REFERENCES
2 3 4 5 6
Barratt-Boyes BG. Roche AHC. Subramanyau R. Pemb..rton JR. Whitlock RM L. Long-tenn /illlow-up of patients with tIll' antibiotic sterilized aortic homograft valve inserted freehand in the aortic position. Circulation 1987; 75:768-77 Zwishchenherger JB. Shalaby Tl, Conti YR. Viable cryopreserved aortic homograft for aortic valve endocarditis and annniar abscesses. Anu Thorac Surg 1989; 48:365-70 Kirklin JK, Kirklin JW, Pacifico AD. Aortic valve endo(:arditis with aortic root abscess cavity: surgical treatment with aortic valve homograft. Ann Thorac Surg 1988; 45:674-77 Lau JKH, Robles A. Cherian A, Ross DN. Surgical treatment of prosthetic endocarditis: aortic root replacement using a homograft. J Thorac Cardiovasc Surg 1984; 87:712-16 Lorch G, Kennedy J\V, Could KL. Severe stenosis of a "jable homograft aortic valve. J Thorac Cardiovasc Surg 1976; 71:93233 Jaffe WM, Coverdale A, Roche AHC. Brandt PWT. Ormiston JA. Barratt-Boyes BC. Doppler echocardiography in the assessment of the homograft aortic valve. Am J Cardiol 191\9; 6.'3:146670
Diffuse Alveolar Hemorrhage secondary to Superwarfarin Ingestion* V. Theodore Barnett, flt.D.; Fmuke Bergnulnrd Holly Humphrey, M.D.; JUlin Chediak, M.D. A 27-year-old woman with severe vitamin K deficiency presented with hemoptysis and diffuse pulmonary infiltrates. She rapidly developed respiratory failure requiring ventilatory support. Surreptitious ingestion ofbrodifacoum, a long-acting warfarin derivative, was ultimately found to be the cause of her coagulopathy and DAR.
(Che,t 1992; 102:1301-02)
APPT = activated partial thromboplastin time; DAH = diffuse alveolar hemorrhage; JVD jugular venous distention
new class of rodenticides with powerful anticoa~ulant effects has been developed. These derivatives of warfarin have been called "superwarfarins" and exhihit enhanced potency and prolonged duration of action. Hemorrhagic complications of superwarfarins recently have heen presented; however, no cases of pulmonary hemorrhage have been reported.'''' We present a case ofhrodifacoum (DCon) ingestion leading to prolonged. severe coagulation abnormalities and DAH. This case also illustrates the difficulty that can arise in diagnosing surreptitious superwarfarin ingestion.
smoker, presented with fever. dyspnea and .'lIIgh productive of '/. cnp of blood. She denied chest pain, prior hemoptysis. or ingestion of aspirin. anticoagulants or illegal drugs. Seven months previously she developed profuse vaginal bleeding and a coagulopathy was dis•.rvered. Factor analysis showed levels of factor II. 3 percent; factor VII. 5 percent; factor IX. 2 percent; and factor X. 1 percent. Severe vitamin K deficiency was found to be the canse; however. the etiology of her vitamin K deficiency could not be established. She had a rapid but short-lived response to vitamin K,' and required 40 mg intravenously three times a day for control of her •.ragulopathy. In subsequent months she suffered a thrombotic stroke. epistaxis and soft tissue hematomas. She did not take her vitamin K, in the five days prior to the current admission. On examination she was an ill-appearing woman with a respiratory rate of 50 breaths per minute. blood pressure of 140180 mm Hg. a heart rate of 150 beats per minute and a temperature of 40" C. There were no skin lesions, JVD, third heart sound or edema. Lung examination showed bilateral basilar crackles. Laboratory values revealed a hemoglobin value of 10.1 mwdl; WBC. 16.4/cu mOl with 89 per